Over time, migraines can change, both in severity and frequency. In some people, migraines are unpredictable from the start, with some being more easily coped with than others. Most migraine sufferers will experience some change in their symptoms over time.
What causes change varies from person to person, but here are some changes you might notice along with possible causes and what you can do about it.
Many women find their migraine frequency is affected by monthly hormonal fluctuations. Headache frequency or severity can also change during pregnancy and after the menopause. Some sufferers find the headaches improve when they reach their 50s or 60s, although they may still get isolated aura symptoms. Hormonal changes such as these are quite normal, although if you are at all concerned your doctor would be happy to discuss it with you.
Lifestyle changes can also affect migraine patterns. For instance, during times of unusual stress, when you can’t sleep properly, or when the weather is changeable.
For some sufferers, so-called mini migraines occur between full-blown migraine episodes. Sufferers report that the headaches feel similar to general migraine in that the pain is in the same place and of a similar type. These less severe headaches are still unpleasant, however, and sufferers wonder whether they should take the same medication they would use during a full migraine attack.
There is no distinctive answer, unfortunately. Whether you can be sure the headache will remain at its low level or progress into a full-blown attack will guide you on appropriate medications. For those headaches that are likely to remain at a low-level general, over-the-counter analgesics may be sufficient pain relief. If, however, you are never sure whether the headache will progress, taking your most effective migraine medications in the first instance is probably the best course of action.
For those who suffer mini attacks more frequently (more than once a week, say), preventive medication or strategies are generally recommended. Preventive medications can help ward off those low-level, less severe attacks and so help prevent overuse of acute medications that can lead to more frequent headaches.
Preventive treatment need not be for life. If the treatment is successful over several months, it may be possible to wean off the medication. You should avoid sudden discontinuation however, always following the advice of healthcare specialists.
Sometimes migraine headaches progress slowly and you may not realize at first that they are becoming more frequent. A couple of ways to monitor the frequency of your headaches include keeping a migraine diary, and noting whether your prescribed medication lasts as long as your doctor predicts. Running out of medicine faster than normal is an indication you’re having more headaches.
If you notice your migraine attacks are becoming more frequent for no obvious reason, your first course of action should be to consult your doctor. He or she will help you investigate possible causes. Your medication for instance, or the ways in which you take it, could be a contributing factor.
Taking too much symptomatic medication can lead to progression in migraine frequency. Some medications such as barbiturates (such as Phrenilin or Butalbital) that are used as little as five days a month can lead to headache progression in women, while men seem to be more susceptible to narcotics or opioids (such as codeine or morphine).
Even short-acting pain medication such as aspirin or ibuprofen, when used more than two days a week, can also lead to more frequent headaches.
When to Consult Your Doctor
When migraine becomes a part of daily life, it’s easy to take the pain and discomfort for granted, imagining everything is part of the condition.
However, there are certain situations where it is advisable to consult your doctor:
- If you notice a sudden, significant increase in your migraine frequency or a change in its characteristics or symptoms. Over time, most people know what to expect from their migraines and can tell if something new or different happens.
- If there is a change in your aura symptoms, for instance if it lasts longer than 60 minutes or does not resolve completely. Common aura symptoms include visual disturbances or flashing lights in the eyes, or a tingling sensation in the face or limbs. Some people experience dizziness, nausea, or a feeling of vertigo. Whilst all these are quite common, if you experience anything that worries you such as difficulty in walking or feeling unusual weakness in one side of your body, you should see your doctor.
Knowing your own condition and symptoms is the surest way to monitor for changes. When you notice them, especially if the change is for the worse, consulting your specialist is your best course of action so you can find the best way forward under the new circumstances.Photo by makelessnoise | Used under Creative Commons image attribution license 2.0